Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 261, NWS Goodland, KS

August 9, 2005Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 9, 2005, 4:07 PM CDT for Cheyenne County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 4:07 PM CDT (21:07 UTC)
Expired
Aug 9, 2005, 5:00 PM CDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 60 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2892 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 092107
SVRGLD
KSC023-092200-
/O.NEW.KGLD.SV.W.0261.050809T2107Z-050809T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 500 PM CDT

* AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES NORTHWEST OF ST. FRANCIS....MOVING EAST
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. FRANCIS AROUND 500 PM CDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

LAT...LON 4000 10205 3971 10205 3971 10163 4000 10165

$$
MENTZER
2 follow-up statements
000 
WWUS53 KGLD 092134
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT TUE AUG 9 2005

KSC023-092200-
/O.CON.KGLD.SV.W.0261.000000T0000Z-050809T2200Z/
CHEYENNE KS-
433 PM CDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR
CHEYENNE COUNTY...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED NEAR ST. FRANCIS...MOVING SOUTHEAST AT 
15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHEELER AROUND 450 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4000 10205 3971 10205 3971 10163 4000 10165

$$

MENTZER
000 
WWUS53 KGLD 092155
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT TUE AUG 9 2005

KSC023-092205-
/O.EXP.KGLD.SV.W.0261.000000T0000Z-050809T2200Z/
CHEYENNE KS-
455 PM CDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY EXPIRES AT 500
PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 4000 10205 3971 10205 3971 10163 4000 10165

$$

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:30 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 9, 2:30 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT TUE AUG 9 2005

.DISCUSSION...A COLD FRONT EXTENDED FROM EXTREME NORTHEAST COLORADO
NORTH AND EAST INTO NORTHERN NEBRASKA THIS AFTERNOON. THIS BOUNDARY
WILL SINK SLOWLY SOUTH TONIGHT AS SOME SUBTLE ENERGY MOVES OUT
ACROSS THE NORTHERN HIGH PLAINS. THE COLUMN MOISTENS AHEAD OF
BOUNDARY AND WILL LIKELY ADJUST POPS UP BASED ON LATE AFTERNOON
COVERAGE. RELUCTANT TO JUMP ON HIGH MAV POPS WITH LIMITED SUPPORT
ALOFT...HOWEVER DECENT LLJ DEVELOPS ACROSS THE CENTRAL HIGH PLAINS
THROUGH THE EVENING AND WITH BOUNDARY DRAPED ACROSS THE AREA WILL
MOST LIKELY KEEP POPS IN THE 30-50 PERCENT RANGE FOR THE FIRST
PERIOD. SLOW STORM MOTIONS COULD RESULT IN LOCALLY HEAVY RAIN WHICH
IS HANDLED WELL IN THE CURRENT HWO.

ON WEDNESDAY/WEDNESDAY NIGHT...COOLED TEMPERATURES OFF SLIGHTLY IN THE
WEST WITH UNCERTAINTY IN THE AMOUNT OF INSOLATION/STRENGTH OF COLD
FRONT. THE NAM/GFS APPEAR TO WASH BOUNDARY OUT LATE IN THE
PERIOD...SO KEPT LOWER 90S ACROSS THE EASTERN ZONES. THE ATMOSPHERE
BECOMES UNSTABLE BY AFTERNOON AND DEGREE OF CAPPING REMAINS SOMEWHAT
UNCERTAIN. MAV/MET POPS ARE VERY HIGH AND ADJUSTED UP SLIGHTLY FROM
PREVIOUS FORECAST AS SHORT WAVE ENERGY BREAKS MID LEVEL RIDGE DOWN
LATE IN THE PERIOD...BUT REMAINED IN THE SCATTERED CATEGORY FOR NOW
AND HELD ONTO A MENTION THROUGH THE EVENING HOURS.

THURSDAY AND FRIDAY...WILL KEEP AN AFTERNOON AND EVENING MENTION AS
LOW LEVEL MOISTURE REMAINS IN PLACE AND INSTABILITY INCREASES WITH
AFTERNOON HEATING. NO REAL FOCUS FOR CONVECTION UNTIL A STRONG COLD
FRONT ARRIVES LATE FRIDAY NIGHT/SATURDAY. THE NAM IS MUCH FASTER
WHEN COMPARED TO THE GFS AND ESPECIALLY THE ECMWF. WILL TRY TO HOLD
ON TO THE GFS TIMING WHICH APPEARS TO BE THE BEST COMPROMISE FOR NOW.

THROUGH THE EXTENDED PERIODS...THE GFS/ECM ARE IN REASONABLE
AGREEMENT AND SUPPORT A PATTERN CHANGE WITH A HIGH AMPLITUDE RIDGE
OVER MUCH OF ALASKA AND A DEEPENING LONG WAVE TROUGH OVER MUCH OF
THE NORTHERN AND CENTRAL PLAINS STATES. THIS SHOULD BRING WELCOME
RELIEF FROM THE RECENT HEAT AND A CHANCE FOR PRECIPITATION THROUGH
MUCH OF THE EXTENDED PERIODS. THE PRIMARY CHALLENGE WILL BE TIMING
OF FRONTS/PRECIP AND EXTENT OF COOLING.

THE MAIN COOL DOWN WILL COME ON SATURDAY AS A COLD FRONT MOVES
OVER THE AREA LATE IN THE PERIOD. TRENDED HIGHS DOWN SLIGHTLY FROM
PREVIOUS THINKING AND TRENDED POPS UP WITH A CHANCE MENTION ACROSS
THE AREA. THE BETTER PUSH OF COOLER AIR WILL ARRIVE LATE SATURDAY
INTO SUNDAY AND CONTINUED TO TREND HIGHS DOWN WITH READINGS IN THE
70S/80S EXPECTED. ALSO ADJUSTED POPS UP IN POST FRONTAL UPSLOPE REGIME
WITH SHORT WAVE ENERGY MOVING INTO THE AREA IN SOUTHWEST MID LEVEL
FLOW. SOME DIFFERENCES BEGIN TO SHOW UP EARLY NEXT WEEK AND
RELUCTANT TO CUT MAV POPS CONSIDERABLY AS PATTERN REMAINS FAVORABLE
FOR DEEP MOIST CONVECTION WITH SUBTROPICAL RIDGE/RISING HEIGHTS
ACROSS THE SOUTHEAST AND DIFFLUENT MID LEVEL SOUTHWESTERLY FLOW
ACROSS THE CENTRAL HIGH PLAINS. TRENDED HIGHS UP BEGINNING MONDAY
WITH UPPER 80S EXPECTED BY TUESDAY AND CONTINUED A LATE
AFTERNOON/EVENING THUNDERSTORM MENTION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

MCGUIRE
Hazardous weather outlook, Aug 9, 11:41 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT TUE AUG 9 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1041 AM MDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...
EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CONTINUE TO SLIDE ACROSS NEBRASKA INTO THE TRI
STATE AREA THIS AFTERNOON AND INTO THIS EVENING. STORMS SHOULD BEGIN
TO DEVELOP ALONG AND WEST OF KIT CARSON TO CULBERTSON NEBRASKA LINE
AFTER 2 PM MDT (3 PM CDT). INITIALLY STORMS WILL REMAIN RATHER
ISOLATED...BUT AS A COLD FRONT APPROACHES THIS EVENING STORMS ARE
EXPECTED TO INCREASE IN COVERAGE AND SPREAD SOUTH ACROSS THE REST OF
THE AREA OVERNIGHT.

AN ISOLATED SEVERE STORM CAPABLE OF PRODUCING HAIL UP TO QUARTER
SIZE AND WIND GUSTS TO 60 MPH MAY BE POSSIBLE LATE THIS AFTERNOON
AND EARLY THIS EVENING...BUT WARM TEMPERATURES ALOFT AND MINIMAL
WIND SHEAR WILL PREVENT MORE WIDESPREAD SEVERE STORMS. PERIODS OF
HEAVY RAIN...LEADING TO LOCALIZED AREAS OF FLOODING WILL BE THE MAIN
THREAT WITH THESE STORMS AS THEIR MOVEMENT WILL BE RELATIVELY SLOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE ACROSS THE TRI
STATE AREA INTO EARLY NEXT WEEK. THERE WILL BE SEVERAL CHANCES OF
THUNDERSTORMS...BUT AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE WEST AND NORTH OF A KIT CARSON TO
OBERLIN LINE AFTER 2 PM MDT (3 PM CDT).

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:25 PM CDTSevere Thunderstorm WarningGLDCheyenne35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.